Alert archive / South Dakota / Wind Advisories in 2009
Wind Advisory 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Dec 1, 2009, 3:46 AM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 1, 2009, 8:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2009, 3:46 AM CST (09:46 UTC)
- In effect from
- Dec 1, 2009, 8:00 AM CST
- Expired
- Dec 1, 2009, 6:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KABR 010946 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 346 AM CST TUE DEC 1 2009 ...STRONG WINDS DEVELOPING THIS MORNING... .A STRONG COLD FRONT MOVING QUICKLY ACROSS THE REGION THIS MORNING WILL USHER IN STRONG NORTHWEST WINDS. SDZ003>006-009-010-015>018-033>037-045-048-051-011800- /O.NEW.KABR.WI.Y.0016.091201T1400Z-091202T0000Z/ CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG... FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE... MILLER...MURDO...PRESHO...FORT THOMPSON 346 AM CST TUE DEC 1 2009 /246 AM MST TUE DEC 1 2009/ ...WIND ADVISORY IN EFFECT FROM 8 AM CST /7 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM CST /7 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. WINDS WILL TURN TO THE NORTHWEST THIS MORNING AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH THROUGH THE LATE AFTERNOON HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MOHR
3 follow-up statements
000 WWUS73 KABR 011526 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 926 AM CST TUE DEC 1 2009 ...STRONG NORTHWEST WINDS TODAY... .A STRONG COLD FRONT MOVING QUICKLY ACROSS THE REGION WILL USHER IN STRONG NORTHWEST WINDS. MNZ039-046-SDZ007-008-011-019>023-012330- /O.EXA.KABR.WI.Y.0016.000000T0000Z-091202T0000Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 926 AM CST TUE DEC 1 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. WINDS WILL TURN TO THE NORTHWEST LATE THIS MORNING AND INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THE LATE AFTERNOON HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SDZ003>006-009-010-015>018-033>037-045-048-051-012330- /O.CON.KABR.WI.Y.0016.000000T0000Z-091202T0000Z/ CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG... FAULKTON...REDFIELD...FORT PIERRE...ONIDA...PIERRE...HIGHMORE... MILLER...MURDO...PRESHO...FORT THOMPSON 926 AM CST TUE DEC 1 2009 /826 AM MST TUE DEC 1 2009/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH OVER THE NEXT COUPLE OF HOURS AND PERSIST THROUGH THE LATE AFTERNOON HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DORN
000 WWUS73 KABR 012032 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 232 PM CST TUE DEC 1 2009 ...STRONG NORTHWEST WINDS CONTINUE THIS AFTERNOON... .NORTHWEST WINDS HAVE PICKED UP TODAY BEHIND A STRONG COLD FRONTAL PASSAGE. SUSTAINED WINDS THROUGHOUT THE FORECAST AREA HAVE BEEN BETWEEN 25 TO 35 MPH...AND THERE HAVE BEEN GUSTS TO 45 TO 50 MPH. THESE WIND ADVISORY CRITERIA CONDITIONS WILL PERSIST THIS AFTERNOON FOR A FEW MORE HOURS. MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020000- /O.CON.KABR.WI.Y.0016.000000T0000Z-091202T0000Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 232 PM CST TUE DEC 1 2009 /132 PM MST TUE DEC 1 2009/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE ACROSS THE ADVISORY AREA THROUGH THE LATE AFTERNOON HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DORN
000 WWUS73 KABR 020008 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 608 PM CST TUE DEC 1 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020115- /O.EXP.KABR.WI.Y.0016.000000T0000Z-091202T0000Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 608 PM CST TUE DEC 1 2009 /508 PM MST TUE DEC 1 2009/ ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. THE WINDS WILL CONTINUE TO SUBSIDE FOR THE REMAINDER OF THE NIGHT...THUS THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ TDK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 1, 3:23 AM CST, 23 minutes earlier.
Area forecast discussion, Dec 1, 3:23 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CST TUE DEC 1 2009
.SHORT TERM...TODAY THROUGH THURSDAY
THE MODELS ALL AGREE REAL WELL ON THE BIG CHANGE IN THE WEATHER
THROUGH THE SHORT TERM. FOR TODAY...A SHORT WAVE DROPPING OUT OF
CANADA WILL MOVE ACROSS THE NORTHERN PART OF THE REGION ALONG WITH
ITS ACCOMPANYING SURFACE LOW PRESSURE AREA. BEHIND THIS AREA OF
LOW PRESSURE...A FAST MOVING COLD FRONT WILL BE SWEEPING SOUTHEAST
ACROSS OUR CWA THIS MORNING. A WARM POCKET OF AIR IN SOUTHEASTERN
MT/NORTHEAST WY EARLY THIS MORNING WILL BE MOVING EAST AND SOUTHEAST
AND ACROSS OUR CWA THIS MORNING. THUS...EXPECT TODAYS HIGHS ACROSS
OUR CWA WILL BE THIS MORNING AS THIS AIR MOVES THROUGH.
OTHERWISE...THE ISSUE TODAY WILL BE THE STRONG NORTHWEST WINDS
DEVELOPING. ALL INDICATIONS POINT TO STRONG WINDS DEVELOPING
ACROSS MUCH OF THE CWA BY NOON. FIRST...STRONG WINDS OF 25 TO 40
MPH WERE ALREADY OCCURRING ALONG AND BEHIND THE COLD FRONT IN
EASTERN MT THIS MORNING. SECOND...GOOD PRESSURE RISES WERE
OCCURRING BEHIND THE COLD FRONT. THIRD...TSCTS AND SOUNDINGS ALL
SHOW THESE STRONG WINDS MOVING ACROSS THE ABR CWA TODAY. EXPECT
THE SURFACE PRESSURE GRADIENT TO TIGHTEN UP THIS MORNING AND EARLY
AFTERNOON ACROSS THE CWA AS CAA KICKS IN AND THE LL LAPSE RATES
STEEPEN UP. THE MODELS SHOW WINDS OF 25 TO 45 KNOTS UP THROUGH
85H THROUGH THE DAY. ALSO...GOOD SUBSIDENCE WAS SHOWN ON TSCTS IN
THE LOW AND MID LEVELS. THUS...EXPECT WINDS TO INCREASE TO 25 TO
40 MPH ACROSS MUCH OF THE CWA THIS MORNING AND WILL ISSUE A WIND
ADVISORY FROM THE JAMES VALLEY AND WEST FROM 8 AM THROUGH 6 PM.
AFTER THE HIGHS OCCUR THIS MORNING...EXPECT STEADY OR FALLING
TEMPERATURES THIS AFTERNOON. AFTER THE HIGH LEVEL CLOUDS MOVE
ACROSS EARLY THIS MORNING...EXPECT SOME MIXING LAYER CLOUDS TO
FORM TODAY BUT SKIES OVERALL SHOULD BE PARTLY CLOUDY.
FOR TONIGHT AND ON THROUGH THURSDAY...THE MODELS SHOW A DEEP AND
BROAD TROUGH OF UPPER LEVEL LOW PRESSURE DEVELOPING IN EASTERN
CANADA INTO THE EASTERN US. OUR AREA WILL BE ON THE BACKSIDE OF
THIS UPPER TROUGH WITH OUR AIR COMING STRAIGHT OUT OF NORTHERN
CANADA. THROUGH THIS TIME PERIOD...EXPECT SEVERAL SHORT WAVES TO
DROP ACROSS THE REGION FROM THE NORTH ALONG WITH PROGRESSIVELY
COLDER PUSHES OF AIR THROUGH THURSDAY. ALONG WITH THE COLD AIR
WILL COME WIDESPREAD STRATUS COMING OUT OF CANADA ON WEDNESDAY AND
REMAINING THROUGH THURSDAY. WITH NO SIGNIFICANT LIFT WITH ANY OF
THE SHORT WAVES AND SURFACE COLD FRONTS...DONT EXPECT MUCH FOR ANY
SNOWFALL. JUST HAVE IN SOME SLIGHT CHANCES OF LIGHT SNOW OR SCT
FLURRIES WEDNESDAY THROUGH THURSDAY. TEMPERATURES WILL BE ON THE
DOWNTURN RANGING FROM 40S FOR HIGHS TODAY WITH MAYBE 20 TO 25 FOR
THURSDAY.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
FOR THE FIRST TIME IN SEVERAL DAYS...THE EXTENDED MODELS ARE
FINALLY BEGINNING TO COME TO SOME AGREEMENT...EXCEPT FOR MONDAY
THAT IS. A BROAD UPPER TROUGH WILL BE OVER THE CENTRAL AND EASTERN
PART OF THE COUNTRY TO START THE PERIOD...WITH RIDGING OVER THE
WEST COAST. THE TROUGH REMAINS DOMINANT OVER THE AREA THROUGH THE
DAY FRIDAY...THEN THE NORTHERN PORTION OF THE TROUGH MESHES UP
WITH ANOTHER SHORTWAVE TROUGH TRACKING SOUTHWARD OVER WESTERN
CANADA. GENERAL BROAD TROUGHINESS SETS UP ACROSS THE ENTIRE
COUNTRY...WITH ELONGATED PVA FROM THE PACIFIC NORTHWEST ACROSS THE
CENTRAL PLAINS TO THE NEW ENGLAND REGION. ON MONDAY...THE GFS
STRENGTHENS THE LOW OVER THE PACIFIC NORTHWEST AND DROPS IT TO
BECOME ELONGATED FROM WESTERN NORTH DAKOTA TO UTAH...WITH
SOUTHWESTERLY FLOW OVER THE CWA. THE ECMWF KEEPS NEARLY ZONAL FLOW
OVER THE NORTHERN PLAINS WITH THE LOW REMAINING OVER THE PACIFIC
NORTHWEST. THE GFS ENSEMBLES AT 500 MB REMAIN CLOSE UNTIL LATE
SUNDAY...BUT NONE OF THE MEMBERS REALLY TAKE ON A LOOK TOO SIMILAR
TO THE ECMWF.
AT THE SURFACE...BROAD HIGH PRESSURE WILL BE OVER THE ROCKIES AND
WESTERN PLAINS THURSDAY EVENING...WITH THE HIGH CENTER
STRENGTHENING OVER THE ROCKIES AND BROADENING EASTWARD DURING THE
NIGHT. THE HIGH PUSHES SOUTH AND EAST OF THE REGION FRIDAY...WITH
LOW PRESSURE DROPPING FROM WESTERN CANADA OVER THE NORTHERN AND
CENTRAL PLAINS. THE FRONT ASSOCIATED WITH THIS LOOKS TO MOVE
ACROSS THE CWA FRIDAY NIGHT. THE FRONT CONTINUES SOUTH AND EAST ON
SATURDAY WITH HIGH PRESSURE BEGINNING TO NOSE OVER THE PLAINS
BEHIND IT...THE MAIN HIGH CENTER REMAINING OVER NORTHWESTERN
CANADA. THIS HIGH CONTINUES TO PUSH SOUTHEASTWARD OVER THE PLAINS
SUNDAY...WITH THE MAIN CENTER TRACKING TO SOUTHWESTERN CANADA. ON
MONDAY...THE GFS DROPS THE HIGH SOUTH OVER THE PACIFIC NORTHWEST
AND NORTHERN ROCKIES...WITH IT ELONGATING EASTWARD ACROSS THE
NORTHERN PLAINS TO THE OHIO VALLEY. THE ECMWF BRINGS THE HIGH OVER
THE PLAINS BY EVENING...THEN PUSHES IT EAST OVERNIGHT AS LOW
PRESSURE STRENGTHENS OVER THE ROCKIES. ALL IN ALL...LOOKS AS
THOUGH ANY PRECIPITATION DURING THE PERIOD WOULD BE IN THE FORM
OF FLURRIES AT BEST WITH LITTLE IN THE WAY OF LIFT OR FORCING
AROUND. WITH THE FLURRIES BEING HARD TO TIME AND OF LITTLE
SIGNIFICANCE...HAVE OPTED TO LEAVE THE ENTIRE EXTENDED PERIOD DRY
AT THIS TIME.
TEMPERATURES WILL BE THE MAIN HIGHLIGHT OF THE PERIOD AS THE
COLDEST AIR OF THE SEASON MOVES IN. H85 TEMPERATURES WILL BE IN
THE TEENS BELOW ZERO...EVEN APPROACHING -20 BY MONDAY. EXPECT
HIGHS IN THE 20S EACH DAY...WITH NIGHTTIME LOWS IN THE SINGLE
DIGITS TO LOWER TEENS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AS SCT-BKN CLOUDS AOA 10K FEET
STREAM ACROSS THE REGION. LIGHT WINDS WILL SHIFT AROUND TO THE
NORTHWEST DURING THE MORNING HOURS ACROSS THE WESTERN CWA AND
DURING THE EARLY AFTERNOON ACROSS THE EASTERN CWA AND WILL
INCREASE INTO THE 20 TO 35 MPH RANGE. THE WINDS WILL DIMINISH INTO
THE 10 TO 20 MPH RANGE AFTER SUNSET. VSBYS WILL BE UNRESTRICTED.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 8 AM CST /7 AM MST/ THIS MORNING TO 6 PM CST
/5 PM MST/ THIS EVENING FOR BROWN-BUFFALO-CAMPBELL-CORSON-
DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-
POTTER-SPINK-STANLEY-SULLY-WALWORTH.
MN...NONE.
&&
SHORT TERM...MOHR
LONG TERM...PARKIN
AVIATION...PARKIN
WEATHER.GOV/ABERDEENNearby
Wind Advisories in South Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.